Arkansas, 2020

Damaging Wind in Arkansas, July 30, 2020

July 30, 2020 · NWS SHV · 1 event in 1 county or zone

A longwave trough and associated closed low pressure system extended from the Midwest/Mid Mississippi Valley southwest into Oklahoma during the afternoon hours of July 30th, with an attendant weak cool front mixing south into Northwest Arkansas, bisecting Eastern, Central, and Southern Oklahoma. As a shortwave trough rounded the base of the deeper trough near the front during the afternoon,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough and associated closed low pressure system extended from the Midwest/Mid Mississippi Valley southwest into Oklahoma during the afternoon hours of July 30th, with an attendant weak cool front mixing south into Northwest Arkansas, bisecting Eastern, Central, and Southern Oklahoma. As a shortwave trough rounded the base of the deeper trough near the front during the afternoon, showers and thunderstorms quickly developed during the late afternoon within a moderately unstable air mass, and intensified into a small mesoscale convective system (MCS) as it moved through far Southern and Southeast Oklahoma. Some of these storms were severe, with measured wind gusts up to 90 mph recorded by a couple of Oklahoma Mesonet stations, resulting in numerous reports of wind damage over these areas. These storms did weaken by the mid and late evening hours as they entered extreme Southeast Oklahoma and adjacent sections of Southwest Arkansas, but remained strong enough to down power lines in De Queen before weakening further below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 7:56 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 30, 7:56 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
856 PM CDT Thu Jul 30 2020

.UPDATE...

To add headline for Thunderstorm watch 406 and adjust pops/wx.

&&

.SHORT TERM.../Tonight/

The SPC has issued a thunderstorm watch for this evening to keep
an eye out for damaging wind gusts. Large cluster of thunder-
storms approaching our McCurtain county is moving at 40kts, so
down pours could become severe. Still some question as to strength
long after sunset, but for now have included all AR counties and
extreme NE TX including the Texarkana, Magnolia and ElDorado
communities until 1 a.m. No other changes needed for this evening
update. /24/

&&

.PREV DISCUSSION... /issued 721 PM CDT Thu Jul 30 2020/

AVIATION...

For the ArkLaTex terminals, all is quiet for most of the evening.
Short range models showing Oklahoma Thunderstorms in progress
propagating to the SE into our area overnight. KTXK seems to only
site to perhaps see convection until daybreak. MVFR cigs to
accompany 09-15Z as a weak disturbance drifts over AR, additional
convection will plug into heating w/ scat/numerous elements to
contend with through out the afternoon. SFC winds will be S/SW
shifting to W/SW during the day. W/NW near fropa w/ more TS. /24/

PREV DISCUSSION... /issued 310 PM CDT Thu Jul 30 2020/

SHORT TERM.../Tonight through Friday Night/

Convection has been quite limited today as expected with the
influence of upper ridging centered across the Gulf of Mexico, but
big changes are on the way through the remainder of the short-term
forecast period. A rare mid-summer cold front will continue easing
its way southward toward our region this evening and overnight in
response to a rigorous upper level trough, likewise very unusual
for this time of year, diving south across the Southern Plains and
Mid-South Region. Increasing S/SW winds ahead of these features
continue to usher in ample Gulf moisture, providing the necessary
fuel for shwrs and tstms as we go through tonight and on Friday
with the cold front gradually working its way into our northern
zones very late tonight through early Friday morning. Convection
may be quite strong and possibly severe as a linear complex is
expected to develop along and just ahead of the front, posing a
damaging wind threat over our extreme NW zones through daybreak on
Friday per the Marginal to Slight Risk areas from SPC north of the
I-30 corridor.

As the cold front continues advancing southward through Friday, it
will encounter an increasingly unstable air mass along and south
of I-30 with SBCAPE values pushing 3000 J/kg or higher as strong
compressional heating will aid in temperatures climbing into the
lower to mid 90s across these areas. Therefore, look for a gradual
intensification of tstms along and south of I-20 through Friday
afternoon and evening as the front continues slower progression
southward. The threat of damaging winds will continue to be a
concern with this stronger convection as a Marginal Risk for
severe weather will cover the remainder of the region through
Friday night. With temperatures expected to run quite hot ahead of
the front, moisture pooling will also produce some rather warm dew
points and heat index values pushing 105 degrees or perhaps higher
across much of the region through Friday afternoon. However, given
the uncertainty of how quickly convection will develop and advance
south through the day, will forego the need for a Heat Advisory at
this time. /19/

LONG TERM.../Saturday through Wednesday Night/

Longwave troughing extending from Ontario S through the Great
Lakes/Midwest and into the region to start the long term period will
take up residence and linger over these areas this weekend through
midweek next week, with the attendant weak sfc front expected to
exit the region to the S over SE TX/Cntrl and Srn LA Saturday
morning. Isolated afternoon convection still can't be ruled out
though near the sfc front over portions of Deep E TX and the Srn/Ern
sections of Ncntrl LA, as well as over Cntrl AR closer to the cool
core low within the trough as it pulls away to the NE into the Mid
MS Valley. Slightly cooler but drier air is expected to continue
filtering SE in wake of the fropa Saturday through the weekend,
resulting in a respite in the more oppressive humidity. Any isolated
convection Saturday afternoon will diminish by sunset with the loss
of heating, with mostly dry conditions expected Sunday, aside from
the potential for isolated convection across the far Srn zones near
the washed out sfc front. Did trend max temps a bit higher than the
NBM this weekend to take into account strong insolation during what
is climatologically the warmest period of the year.

A second weak sfc front is progged to begin mixing S into the area
Sunday night and Monday, although the lack of a Srly low level
return flow and mean moisture profile suggests that dry conditions
will continue areawide Monday. Meanwhile, a shortwave trough will
rotate SE along the base of the longwave Monday night and Tuesday,
with enough mid level moisture/forcing possibly resulting in
isolated convection Tuesday across Deep E TX and the Srn sections of
Ncntrl LA. Similar conditions are expected Wednesday near the old
sfc front, before a return in higher RH's is expected by the end of
the next work week as the remnants of the old upper trough begin to
shift ESE out of the area, and ridging aloft over Nrn MX/W TX
beginning to amplify N into the Srn Rockies and E into the Lower MS
Valley once Srly low level winds return. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  92  72  90 /  20  70  30  10
MLU  77  94  74  91 /  10  60  50  20
DEQ  72  86  68  87 /  70  60  20  10
TXK  76  87  69  87 /  40  60  20  10
ELD  76  90  70  88 /  30  70  40  10
TYR  78  92  71  89 /  20  50  20  10
GGG  77  92  71  89 /  20  60  30  10
LFK  76  95  73  93 /  10  50  60  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/15/19
Hazardous weather outlook, Jul 30, 7:52 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
852 PM CDT Thu Jul 30 2020

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-010200-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
852 PM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated showers and thunderstorms will be possible this
afternoon, mainly across portions of Southeast Oklahoma, Southwest
Arkansas, Deep East Texas, and the southern and eastern sections
of Northcentral Louisiana. While much of these will diminish
early this evening, additional shower and thunderstorm development
will occur late this afternoon and this evening over portions of
Southern and Eastern Oklahoma along and ahead of a weak cool
front, which will slowly shift southeast into the region late
tonight. These thunderstorms will spread into extreme Southeast
Oklahoma, Northeast Texas, and Southwest Arkansas by mid and late
evening, before gradually diminishing during the overnight hours.
Given the extent of shear and instability over these areas this
evening, some of these storms may become severe, with damaging
winds and brief heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will increase from the late morning
through the afternoon hours Friday near the weak cool front, as
daytime heating increases with the approach of the associated
upper trough that will begin to shift east through the area. Some
of these storms may become severe during the afternoon and early
evening across portions of East Texas, North Louisiana, and
extreme Southern Arkansas, with damaging winds and brief heavy
rainfall possible. These storms will exit the region during the
evening, with slightly cooler and drier air spilling southeast in
wake of the weak frontal passage for the upcoming weekend. Only
isolated showers and thunderstorms at best are expected this
weekend through early into the new work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening and
overnight for portions of extreme Northeast Texas, Southeast
Oklahoma, and Southwest Arkansas. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-010200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-
852 PM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 1 AM Friday
morning. A strong line of thunderstorms over southeast Oklahoma
will track eastward this evening ahead of a weak cool front. These
storm will slowly shift southeast into extreme Southeast
Oklahoma, Northeast Texas, and Southwest Arkansas over the next
several hours before gradually diminishing during the overnight
hours. Given the extent of shear and instability over these areas
this evening, storms could become severe, with damaging winds and
brief heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will increase from the late morning
through the afternoon hours Friday near the weak cool front, as
daytime heating increases with the approach of the associated
upper trough that will begin to shift east through the area. Some
of these storms may become severe during the afternoon and early
evening across portions of East Texas, North Louisiana, and
extreme Southern Arkansas, with damaging winds and brief heavy
rainfall possible. These storms will exit the region during the
evening, with slightly cooler and drier air spilling southeast in
wake of the weak frontal passage for the upcoming weekend. Only
isolated showers and thunderstorms at best are expected this
weekend through early into the new work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening and
overnight for portions of extreme Northeast Texas, Southeast
Oklahoma, and Southwest Arkansas. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 30, 9:07 PM CST
Where
Sevier County, 0.91 mi NW of De Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.040, -94.341

Power lines were downed in De Queen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898094.